What is anaphylactic shock and how is it treated

What is anaphylactic shock and how is it treated


Latex, peanuts, milk, shellfish, but also drugs, insect poisons, or some contrast agents used in medicine. They are all possible allergens, substances capable of triggering allergic reactions in some people. In certain cases these reactions take on such proportions that they become life-threatening within a very short time after exposure to the substance that triggered them. In this case we are talking about anaphylactic shock, a phenomenon that can put the patient’s life at risk and which seems to be generally increasing in recent years, at least according to data relating to hospitalizations for anaphylaxis and which scientists use to track, for example, the appearance of new allergens. Because it is from here, they reiterate, that prevention against allergies in general, and against anaphylactic shock in particular, begins.

What triggers anaphylactic shock

Anaphylactic shock manifests itself with a plethora of sudden and serious symptoms, such as skin rash, itching, swelling of the tongue and mouth, nausea, vomiting, dizziness, tachycardia, difficulty breathing, confusion, paleness. In allergic subjects, exposure to allergens causes the production of antibodies – IgE – which bind to the allergen itself, triggering the release of histamine and causing inflammation, increased heart rate, bronchoconstriction, vasodilation. In the most serious cases they can cause death, often due to respiratory collapse.

The Higher Institute of Health lists the most common allergens responsible for anaphylactic shock quote drugs (from antibiotics, to non-steroidal anti-inflammatories, to monoclonal antibodies, to drugs used in anaesthesia), foods (such as peanuts, nuts, milk, fish and shellfish), latex and the venom of some insects.

Prevent and treat anaphylactic shock

Knowing that you are allergic to a substance and avoiding all situations that can facilitate exposure is the first and most effective means to avoid incurring anaphylactic shock. Sometimes, however, it can happen that you are accidentally exposed or that you do not know you are allergic – such as during the first exposures – and in this case the timely recognition of the allergic reaction becomes fundamental to prevent it from becoming fatal.

If the reaction has already been triggered, there are some therapies that can help contain the symptoms and risks, while waiting for the intervention of health workers (the recommendation from the main health institutions at the moment is in fact to call for help immediately) . The progenitor of therapies against anaphylactic shock is adrenaline, considered a first-line therapy, generally administered via autoinjectors, which the allergic person, as well as his family, are trained to use. In some cases, two injections may be needed before symptoms begin to ease. Oxygen, bronchodilators, antihistamines, and corticosteroids may also be used.

A new possible treatment

In the panorama of treatments against anaphylactic shock, a new drug, omalizumab, from the class of monoclonal antibodies, could arrive in the near future. The manufacturing company Genentech, in fact, has recently requested to the US FDA to extend the use of the drug – already used for the treatment of asthma, chronic rhinosinusitis with nasal polyps and chronic urticaria – also against food allergies and related anaphylaxis. The monoclonal antibody – which according to experimental data from the OUtMATCH clinical trial can increase the amount of food tolerated (such as peanuts, cashews, milk and eggs) before an allergic reaction compared to a placebo – works by hindering the allergic reaction itself.

Omalizumab acts in fact by intercepting and blocking IgE, thus attenuating the associated reactions resulting from accidental exposures, but the recommendation to avoid primarily allergens remains the most important. As a drug, and especially as a monoclonal antibody, it is not free from the risk of allergies and the close monitoring of patients who receive it also serves to identify these potential dangers.



Source link